Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 283, NWS Nashville, TN

July 28, 1997Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 28, 1997, 12:54 PM CDT for Pickett County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 12:54 PM CDT (17:54 UTC)
Expired
Jul 28, 1997, 1:45 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Pickett County, TN

The radar

The Nashville radar (KOHX), 138 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 1:27 PM CDTThunderstorm Wind 50Byrdstown, TNSheriff's office reported a tree was blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3105 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 281753 RRA
SVRBNA
TNC137-281845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1254 PM CDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...PICKETT COUNTY
 
AT 1254 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
20 MILES NORTHWEST OF CELINA MOVING SOUTHEAST AROUND 10 MILES AN HOUR.
THIS STORM WILL LIKELY MOVE VERY CLOSE TO THE TOWN OF CELINA.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:46 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 28, 12:46 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT MON JUL 28 1997

KOHX HAS SHOWN DRAMATIC INCREASE IN INTENSITY AND COVERAGE OF
TSRA IN THE PAST HALF HOUR. WOULD SUGGEST BUMPING UP FIRST PERIOD
POPS TO AT LEAST 40 PERCENT.

13/CBD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:33 PM CDTSevere Thunderstorm WarningOHXGiles42 min
Jul 28, 2:58 PM CDTSevere Thunderstorm WarningOHXPutnam, White47 min
Jul 28, 4:04 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner56 min
Jul 28, 4:14 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne46 min
Jul 28, 4:22 PM CDTSevere Thunderstorm WarningOHXMacon38 min
Jul 28, 4:31 PM CDTSevere Thunderstorm WarningOHXMarion44 min
Jul 28, 4:40 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson50 min
Jul 28, 4:55 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson50 min
Jul 28, 5:06 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson54 min
Jul 28, 5:23 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb67 min
Jul 28, 5:23 PM CDTSevere Thunderstorm WarningOHXRutherford67 min
Jul 28, 5:43 PM CDTFlash Flood WarningOHXDavidson, Williamson2 hr
Jul 28, 5:50 PM CDTSevere Thunderstorm WarningOHXWilliamson25 min
Jul 28, 6:15 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.